Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Tizanidine and Dizziness? Worth It?

06/28/2010

Question:

Is extreeme dizzyness a side effect of Tizandine? Tizandine for migraine prevention? Its a muscle relaxelent. My nuro just put me on it my headaches are about 60% gone thank god but im very dizzy. could this be med related or the fact I had a staus migrain that was not treated for three weeks and am just starting to feel normal again? Is this the meds or the migraine? Im also on depakote abilfy seraquel amandien and topamax. so im constantly drowsy. I also have bipolar. to explain the other meds.

Answer:

Tizanidine is a centrally acting muscle relaxant. It works on similar receptors to those that control blood pressure, and can cause low blood pressure as a side effect. On top of this effect on blood pressure, tizanidine can also cause some sleepiness. It may be that low blood pressure and/or the added sleepiness are causing your dizziness.

If you have a home blood pressure monitor, check your blood pressure when you get dizzy. If you notice that it is causing low blood pressure, or that the dizziness is becoming intolerable, you should discuss alternatives with your physician.

If you remain on tizanidine, you should be aware of drug interactions that can increase tizanidine levels and cause severe low blood pressure (none of your current medications interact with tizanidine). Make sure your pharmacist is aware that you are on tizanidine whenever you get a new prescription filled.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University